West Virginia, 2011Flash Flood in West Virginia, August 13, 2011
August 13, 2011 · NWS LWX · 1 event in 1 county or zone
Deep layer southerly flow advected a moist, tropical airmass into the Mid-Atlantic. High rainfall rates from training thunderstorms in an urban area create an isolated flash flood evening in Berkeley County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep layer southerly flow advected a moist, tropical airmass into the Mid-Atlantic. High rainfall rates from training thunderstorms in an urban area create an isolated flash flood evening in Berkeley County. Rainfall amounts of up to 1.5 inches were observed in less than an hour in Martinsburg.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 13, 2:02 PM EST, 11 minutes earlier.
Area forecast discussion, Aug 13, 2:02 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
302 PM EDT SAT AUG 13 2011
.SYNOPSIS...
HIGH PRESSURE OFF THE EAST COAST WILL KEEP SOUTHERLY FLOW ACROSS
THE REGION TONIGHT AND TOMORROW. LOW PRESSURE AND A COLD FRONT
SLOWLY CROSS THE MID-ATLANTIC SUNDAY AND SUNDAY NIGHT...BRINGING
SHOWERS AND THUNDERSTORMS TO THE AREA. AN UPPER TROUGH OF LOW
PRESSURE SWINGS THROUGH WITH MORE SHOWERS ON MONDAY. HIGH PRESSURE
THEN BRIEFLY BUILDS IN FOR MIDWEEK...BEFORE ANOTHER SYSTEM AFFECTS
THE REGION LATE IN THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
PLENTY OF SHRA/TSRA ACTIVITY EAST OF THE BLUE RIDGE...AND ESPECIALLY
THE TWO METRO AREAS...THIS AFTERNOON. FOR THE LONGEST TIME...IT WAS
ALL ELEVATED...BUT SOME GUSTY WINDS HAVE OCCURRED IN A FEW SPOTS
NEAR BOTH WASHINGTON AND BALTIMORE THIS AFTERNOON. THE STRONGEST
STORMS...HOWEVER...ARE ACTUALLY ISOLATED ONES WEST OF THE BLUE RIDGE
WHICH ARE BORDERLINE SEVERE THANKS TO SUNSHINE AND THUS ADDED
INSTABILITY THAT WE DO NOT HAVE FURTHER EAST.
ALL THIS ACTIVITY WILL CONTINUE A GRADUAL PROGRESSION EASTWARD...AND
LESSEN TOWARD AND AFTER SUNSET. WILL KEEP LIKELY POPS EAST OF THE
BLUE RIDGE FOR THE EVENING HOURS...BUT TAPER DOWN TO CHANCE...OR
EVEN SLIGHT CHANCE...AFTER MIDNIGHT. THE MODELS ARE SHOWING A DECENT
LULL IN PRECIP ALL NIGHT LONG...THEN ANOTHER BATCH MOVING IN AROUND
OR AFTER DAYBREAK. SUCH THINGS LIKE TO HAPPEN EARLIER THAN THE
MODELS DEPICT...SO I SHIFTED ALL THE HIGHER POPS FORWARD A COUPLE
HOURS TO ACCOUNT FOR THIS.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
SUNDAY IS STARTING TO LOOK LIKE A GENUINE WASHOUT. MODELS INDICATE 1
TO 2 INCHES OF RAIN OVER JUST ABOUT THE ENTIRE AREA...AND THERE WILL
CERTAINLY BE HIGHER AMOUNTS SOMEWHERE. SEE HYDROLOGY SECTION FOR
ADDITIONAL INFORMATION.
SPC HAS THE BALTIMORE AND WASHINGTON AREAS OUTLOOKED IN A SLIGHT
RISK FOR SEVERE WEATHER ON SUNDAY. AS THEY NOTE IN THEIR
DISCUSSION...THE QUESTION...AS IT HAS BEEN TODAY...WILL BE WHETHER
THE INSTABILITY WILL BE QUASHED BY CLOUD COVER AND ONGOING
PRECIPITATION. RIGHT NOW...THAT WOULD SEEM PRETTY LIKELY...
PARTICULARLY IF THE PRECIP ONSET IS EARLIER THAN MODELS INDICATE.
STILL...IT IS SOMETHING TO KEEP AN EYE ON TOMORROW. MAIN THREAT
WOULD BE DAMAGING WINDS.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
LOW PRESSURE/ASSOCIATED FRONT WORK THEIR WAY EAST OF THE BAY AND OFF
THE MID ATLANTIC COAST SUNDAY NIGHT. EXPECT NUMEROUS
SHOWERS/THUNDERSTORMS TO BE ONGOING SUNDAY EVENING THEN FOR ACTIVITY
TO DECREASE SOME IN COVERAGE OVERNIGHT. MAIN THREAT FROM EVENING
STORMS WILL BE HEAVY RAINFALL/LOCALIZED FLASH FLOODING BUT STRONG
GUSTY WINDS MAY STILL ALSO BE A CONCERN NEAR THE CHESAPEAKE BAY
AREA.
UPPER TROUGH MOVES ACROSS THE AREA ON MONDAY FOR MORE SCATTERED TO
NUMEROUS SHOWERS/THUNDERSTORMS. WITH PLENTY OF
CLOUDS/CONVECTION...DAYTIME MAXIMUM TEMPERATURES ARE EXPECTED TO BE
HELD DOWN SEVERAL DEGREES BELOW CLIMATOLOGY.
UPPER TROUGH WILL BE LURKING OFF THE MID ATLANTIC COAST ON TUESDAY.
COULD BE A FEW SHOWERS THAT ROTATE BACK INTO THE EASTERN PORTION OF
THE CWA ON TUESDAY...BUT TREND SHOULD BE FOR LOWER POPS THAN THE
PREVIOUS COUPLE OF DAYS.
WEAK SHORTWAVE RIDGE BUILDS IN FOR WEDNESDAY FOR WHAT MAY BE THE DRY
DAY OF THE WEEK. NEXT TROUGH IS POISED TO ROLL DOWN FROM THE
NORTHWEST...BRINGING UNSETTLED CONDITIONS LATE THURSDAY INTO FRIDAY.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
TAFS HAVE VARIOUS MVFR CONDITIONS AND GUSTY WINDS IN TSTMS THIS
AFTERNOON. SHOULD BE A BREAK IN EVERYTHING WITH VFR CONDITIONS EARLY
THIS EVENING...THEN LOW CLOUDS AND FOG BUILD IN...ESPECIALLY AT THE
USUAL SUSPECTS /KCHO...KMRB...KIAD/. FOR NOW...JUST BLANKETED SUNDAY
WITH 6SM SHRA AND MVFR CIGS...BUT WORSE CONDITIONS ARE POSSIBLE AT
TIMES.
THERE IS A HIGH PROBABILITY OF SHRA/TSRA AFFECTING THE TERMINALS
SUNDAY EVENING. LOCAL IFR VSBYS/GUSTY WINDS MAY RESULT. CONVECTION
SHOULD WANE OVERNIGHT...BUT MVFR RESTRICTIONS ARE LIKELY AS LOW
LEVEL MOISTURE LINGERS. UPPER TROUGH BRINGS MORE SHRA/TSRA ON
MONDAY ESPECIALLY IN THE AFTERNOON...THEN IMPROVING CONDITIONS ARE
EXPECTED FOR THE MID WEEK.
&&
.MARINE...
SCA WENT INTO EFFECT AT 2 PM...AND WILL CONTINUE THROUGH SUNDAY.
BEST CHANCE FOR SCA CRITERIA WINDS IS PROBABLY TONIGHT. TOMORROW IS
QUESTIONABLE FOR WIDESPREAD CRITERIA WINDS...BUT WINDS TO CRITERIA
WOULD STILL OCCUR IN SHRA/TSRA...SO LEFT THE SCA IN PLACE.
WITH LOW PRESSURE OVER THE AREA SUNDAY EVENING...GRADIENT SHOULD BE
WEAK ENOUGH TO PRECLUDE SCA. HOWEVER THERE WILL BE THUNDERSTORMS
AROUND THAT COULD PRODUCE STRONG GUSTY WINDS. MORE
SHOWERS/THUNDERSTORMS ARE EXPECTED ON MONDAY...THEN DRIER WEATHER
SHOULD MOVE IN FOR THE MID WEEK WITH NO FLAGS EXPECTED.
&&
.HYDROLOGY...
AS MENTIONED IN THE NEAR TERM DISCUSSION...WIDESPREAD 1 TO 2 INCH
RAINFALL TOTALS ARE EXPECTED IN THE NEXT 36 HOURS. THE GOOD NEWS IS
A LOT OF THAT RAIN WILL BE SPREAD OUT OVER TIME...AND THEREFORE
WOULD NOT POSE A WIDESPREAD FLOOD THREAT. RIVERS AND STREAMS ARE
ALSO EXTREMELY LOW GIVEN RECENT DRY CONDITIONS...SO THAT FLOOD
THREAT IS LOW AS WELL. HOWEVER...LOCALLY HEAVY RAINFALL WILL OCCUR
AND TRAINING OF STORMS IS ALWAYS A THREAT. SO ISOLATED INSTANCES OF
FLASH FLOODING ARE EXPECTED. SOIL MOISTURE IS HIGHEST IN THE
BALTIMORE METRO AREA /AND THAT IS ONLY BEING ADDED TO TODAY/...SO IF
THERE IS AN AREA MORE PRIMED FOR IT...THAT WOULD BE IT. WILL NOT
ISSUE A FLOOD WATCH BUT WILL PASS ALONG THIS INFO FOR FUTURE SHIFTS.
&&
.TIDES/COASTAL FLOODING...
THE PERSISTENT SOUTHERLY FLOW AND FAVORABLE PORTION OF THE LUNAR
CYCLE ARE COMBINING TO ELEVATE WATER LEVELS LATE TONIGHT INTO SUNDAY
MORNING. ALREADY ISSUED THE ADVISORY FOR THE BAY. MODELS INDICATE
EASILY REACHING CRITERIA...ESPECIALLY FROM ANNAPOLIS NORTHWARD. HIGH
TIDES IN THAT AREA ARE BETWEEN 4 AM AND NOON. TIDAL POTOMAC IS
SLIGHTLY MORE UNCERTAIN...AND WE HAD A STORM COME THROUGH ON THE
UPPER TIDAL POTOMAC RIGHT AT LOW TIDE WHICH CONTAMINATED THE VALUE
MAKING IT TOUGH TO EXTRAPOLATE. WILL HOLD OFF ON ADVISORY THERE FOR
NOW...AS THE THREAT IS TWO HIGH TIDE CYCLES AWAY.
ALTHOUGH WINDS WILL TURN AND LIGHTEN SUNDAY NIGHT...GIVEN THE LUNAR
SITUATION...AND A LACK OF A STRONG PUSH OUTWARD...MINOR COASTAL
FLOODING MAINLY ON THE BAY CANNOT BE RULED OUT WITH THE HIGH TIDE
MONDAY MORNING. IF IT OCCURS...IT PROBABLY WOULD BE LESS THAN SUNDAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...COASTAL FLOOD ADVISORY FROM 3 AM TO NOON EDT SUNDAY FOR MDZ007-
011-014-018.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT SUNDAY FOR ANZ531>534-
537>543.
&&
SYNOPSIS...JCE
NEAR TERM...JCE
SHORT TERM...JCE
LONG TERM...BPP
AVIATION...JCE/BPP
MARINE...JCE/BPP
HYDROLOGY...JCE
TIDES/COASTAL FLOODING...JCEHazardous weather outlook, Aug 13, 1:03 PM EST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
203 PM EDT SAT AUG 13 2011
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
141615-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
203 PM EDT SAT AUG 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT FROM THIS AFTERNOON THROUGH
TONIGHT FOR THE MARYLAND CHESAPEAKE BAY BELOW POOLES ISLAND AND
FOR THE LOWER TIDAL POTOMAC RIVER.
SOUTHERLY FLOW WILL INCREASE WATER LEVELS ACROSS THE WESTERN SHORE
OF THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER TODAY AND TONIGHT.
MINOR COASTAL FLOODING IS EXPECTED WITH THE HIGH TIDE CYCLE LATE
TONIGHT ALONG THE WESTERN SHORE OF THE BAY. MINOR COASTAL FLOODING
IS ALSO POSSIBLE ALONG THE LOWER TIDAL POTOMAC WITH THE HIGH TIDE
CYCLE LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE SMALL CRAFT ADVISORY CONTINUES THROUGH SUNDAY.
MINOR COASTAL FLOODING IS EXPECTED WITH THE HIGH TIDE CYCLE SUNDAY
MORNING ALONG THE WESTERN SHORE OF THE CHESAPEAKE BAY. MINOR
COASTAL FLOODING IS ALSO POSSIBLE ALONG THE UPPER TIDAL POTOMAC
DURING THE SAME HIGH TIDE CYCLE. MINOR COASTAL FLOODING MAY ALSO
BE POSSIBLE ON MONDAY WITH THE MORNING HIGH TIDE CYCLE.
HEAVY SHOWERS AND THUNDERSTORMS SUNDAY MAY CAUSE LOCALIZED FLASH
FLOODING. ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE
SUNDAY...WITH DAMAGING WINDS BEING THE PRIMARY THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED SUNDAY.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-141615-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
203 PM EDT SAT AUG 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HEAVY SHOWERS AND THUNDERSTORMS SUNDAY MAY CAUSE LOCALIZED FLASH
FLOODING. ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE
SUNDAY...ESPECIALLY EAST OF THE BLUE RIDGE. DAMAGING WINDS WILL BE
THE PRIMARY THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED SUNDAY.
JE
In the hours before
Special weather statement, Aug 13, 12:08 PM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
108 PM EDT SAT AUG 13 2011
MDZ011-131745-
SOUTHERN BALTIMORE MD-
108 PM EDT SAT AUG 13 2011
...STRONG THUNDERSTORM TO AFFECT SOUTHERN BALTIMORE COUNTY...
AT 108 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
EAST OF LANSDOWNE...MOVING NORTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE LOCUST POINT...BALTIMORE...BOLTON HILL...
JOHN HOPKINS UNIVERSITY...CLIFTON PARK...JOSEPHINE LEE...
HIGHLANDTOWN...ARMISTEAD GARDENS...MORGAN STATE UNIVERSITY AND
WOODRING.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 45 MPH CAN BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3921 7650 3923 7653 3920 7653 3920 7656
3922 7657 3923 7653 3926 7659 3926 7660
3923 7657 3920 7658 3922 7661 3921 7671
3924 7677 3940 7664 3936 7635
TIME...MOT...LOC 1708Z 214DEG 10KT 3926 7661
JESpecial weather statement, Aug 13, 12:39 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
139 PM EDT SAT AUG 13 2011
MDZ006-007-011-131845-
NORTHERN BALTIMORE MD-HARFORD MD-SOUTHERN BALTIMORE MD-
139 PM EDT SAT AUG 13 2011
...STRONG THUNDERSTORMS TO AFFECT NORTHERN BALTIMORE...HARFORD AND
SOUTHERN BALTIMORE COUNTIES...
AT 139 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM TOWSON TO ROSEDALE...MOVING NORTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE ESSEX...WOODRING...LOCH RAVEN VILLAGE...
EUDOWOOD...ROSSVILLE...PARKVILLE...FULLERTON...BALTIMORE MARTIN
STATE AIRPORT...MIDDLE RIVER AND BOWLEYS QUARTERS.
HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.
&&
LAT...LON 3955 7609 3936 7633 3938 7631 3938 7633
3935 7633 3920 7649 3922 7651 3922 7654
3923 7652 3925 7655 3925 7658 3926 7657
3926 7660 3938 7679 3973 7641
TIME...MOT...LOC 1739Z 226DEG 13KT 3939 7662 3932 7650
SMZSpecial weather statement, Aug 13, 12:53 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
153 PM EDT SAT AUG 13 2011
VAZ027-028-030-WVZ055-131830-
WARREN VA-SHENANDOAH VA-HARDY WV-FREDERICK VA-
153 PM EDT SAT AUG 13 2011
...STRONG THUNDERSTORMS TO AFFECT WARREN...SHENANDOAH...HARDY AND
FREDERICK COUNTIES...
AT 153 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
CLUSTERED 4 MILES NORTHWEST OF WOODSTOCK...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE STRASBURG...FRONT ROYAL AND STEPHENS CITY.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3917 7822 3890 7812 3884 7860 3896 7863
TIME...MOT...LOC 1753Z 252DEG 22KT 3893 7853
SMZ
Special weather statement, Aug 13, 12:56 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
156 PM EDT SAT AUG 13 2011
MDZ009-VAZ042-053-131830-
MONTGOMERY MD-LOUDOUN VA-FAIRFAX VA-
156 PM EDT SAT AUG 13 2011
...STRONG THUNDERSTORM TO AFFECT MONTGOMERY...LOUDOUN AND FAIRFAX
COUNTIES...
AT 156 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
STERLING NEAR DULLES AIRPORT...MOVING NORTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE COUNTRYSIDE...LANSDOWNE...LOWES
ISLAND...GREAT FALLS...DULLES AIRPORT...POOLESVILLE...NORTH
POTOMAC...BOYDS...GERMANTOWN AND GAITHERSBURG.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3926 7737 3912 7711 3883 7742 3894 7760
TIME...MOT...LOC 1756Z 212DEG 20KT 3900 7745
SMZ
Special weather statement, Aug 13, 1:50 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
250 PM EDT SAT AUG 13 2011
VAZ030-031-042-501-131915-
NORTHERN FAUQUIER VA-WARREN VA-CLARKE VA-LOUDOUN VA-
250 PM EDT SAT AUG 13 2011
...STRONG THUNDERSTORM TO AFFECT NORTHERN FAUQUIER...WARREN...
SOUTHERN CLARKE AND SOUTHWEST LOUDOUN COUNTIES...
AT 249 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHWEST OF LINDEN...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE DELAPLANE AND ST. LOUIS.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3916 7774 3889 7768 3886 7819 3900 7821
TIME...MOT...LOC 1849Z 258DEG 22KT 3894 7810
SMZ
Special weather statement, Aug 13, 1:54 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
254 PM EDT SAT AUG 13 2011
MDZ005>007-011-132000-
CARROLL MD-NORTHERN BALTIMORE MD-HARFORD MD-SOUTHERN BALTIMORE MD-
254 PM EDT SAT AUG 13 2011
...STRONG THUNDERSTORMS TO AFFECT CARROLL...NORTHERN BALTIMORE...
HARFORD AND SOUTHERN BALTIMORE COUNTIES...
AT 254 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS IN
NORTH CENTRAL MARYLAND...EXTENDING ALONG A LINE FROM REESE TO BUTLER
TO TIMONIUM...MOVING NORTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE WHITE MARSH...PERRY HALL...HAMPSTEAD...
MANCHESTER...KINGSVILLE...PLEASANT HILLS...FALLSTON...JARRETTSVILLE
AND BEL AIR.
HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.
&&
LAT...LON 3970 7622 3965 7615 3963 7615 3935 7649
3948 7683 3951 7709 3973 7692 3973 7623
TIME...MOT...LOC 1854Z 230DEG 18KT 3956 7693 3954 7674
3945 7659
SMZFlash Flood, Berkeley
- When
- August 13, 2:13 PM EST to 3:00 PM EST
- Where
- Berkeley County, 0.69 mi N of Martinsburg to 1.91 mi W of Blairton
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.460, -77.970
Numerous roadways were reported to have water of depth greater than 6 inches flowing across them. A nearby spotter measured 1.32 inches.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Indiana, August 13, 20117 deaths · 43 injured · $998,000 · 1.75 in hail · 28 events
- Hail and Damaging Wind in Illinois, August 13, 2011$2.1 million · 2.5 in hail · 24 events
- Lightning Strike in Louisiana, August 13, 201115 injured · 1 event
- Damaging Winds in Mississippi, August 13, 20111 injured · $256,000 · 70 kt wind · 5 events
- Flash Flooding and Hail in Michigan, August 13, 2011$200,000 · 55 kt wind · 7 events
- Flash Flooding and Flooding in Pennsylvania, August 13 to 14, 2011$200,000 · 7 events
- Damaging Winds in Kentucky, August 13, 2011$35,000 · 60 kt wind · 25 events
- Hail and Damaging Winds in New York, August 13, 2011$60,000 · 52 kt wind · 4 events
- Damaging Winds in Louisiana, August 13, 2011$46,000 · 55 kt wind · 4 events
- Flash Flood and Flood in South Carolina, August 13, 2011$35,000 · 2 events
- Flood and Hail in Illinois, August 13, 2011$7,000 · 2 in hail · 25 events
- Damaging Winds in Florida, August 13, 20112 injured · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340979.